Glasgow Coma Scale: Document the Response, Not Just the Total

Document Glasgow Coma Scale components, confounders and changes, including untestable verbal responses, without turning an incomplete examination into a total.
Editorial record

This source-linked educational article has been updated through AI-assisted evidence checks and editorial review. Verify information against current guidance and local protocols before applying it to patient care.

Citation methodology

The Glasgow Coma Scale is most useful when the next clinician can see what was actually observed. A total without its eye, verbal, and motor components can hide a clinically important change or an examination that was not possible.

Use a Structured Examination

Check for factors that interfere with assessment, observe spontaneous behavior, use appropriate stimulation when required, and rate the best observed response in each component. Use the developers' assessment aid for the standardized technique and terminology rather than improvising repeated painful stimulation. GCS assessment aid.

For a fully testable examination, eye, verbal, and motor components have maxima of 4, 5, and 6. Their sum ranges from 3 to 15. Record the components, assessment time, and relevant confounders. If responses differ between limbs, document the asymmetry as well as the best motor response; the total does not describe a focal deficit. GCS developer guidance.

Three Documentation Examples

These are fictional examinations, not patient records.

Testable examination: Eye opening to pressure, sounds without recognizable words, and normal flexion are E2 V2 M4: 2 + 2 + 4 = 8. Report both the observations and the total.

Another testable examination: Eye opening to sound, confused conversation, and obeying commands are E3 V4 M6: 3 + 4 + 6 = 13.

Intubated examination: If verbal response cannot be tested, record, for example, E1 V-NT M3; verbal assessment prevented by endotracheal tube. Do not invent a verbal 1 or report 4T as a complete GCS total. The eye-plus-motor subtotal of 4 is not a three-component GCS score. Developers' missing-information instructions.

Distinguish Observation From Treatment Effect

Sedation, paralysis, language barriers, hearing impairment, and eye swelling can interfere with testing. A mechanically closed eye is not proof of absent neurological eye opening. A paralyzed patient is not automatically neurologically unresponsive. Document what was untestable and why; decisions about changing sedation belong to the treating team.

Airway Risk Needs Context and Urgency

In head injury, a GCS of 8 or less warrants early involvement of a clinician trained in advanced airway management. NICE also specifies circumstances for immediate intubation and for ventilation during transfer. That is more precise than saying the number alone proves loss of airway protection in every cause of reduced consciousness. NICE NG232, airway and transfer recommendations.

Do not delay urgent assessment while debating a score. Serial component changes, breathing, airway protection, and the underlying cause matter more than an isolated total or an unsupported prediction of eventual recovery.

Related calculators